Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 28, NWS Lincoln, IL

July 15, 20245 counties in Illinois

NWS Lincoln, IL issued this tornado warning at Jul 15, 2024, 7:55 PM CDT for 5 counties in Illinois. It was in force for 35 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2024, 7:55 PM CDT (00:55 UTC)
Expired
Jul 15, 2024, 8:30 PM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, Peoria County, IL, Stark County, IL

The radar

The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:58 PM CDTTSTM WND DMG3 Nnw Dahinda, ILCorn Belt Energy reported extensive tree and power line damage in the Oak Run area. Time estimated from radar.
Jul 15, 8:13 PM CDTTSTM WND DMGWyoming, ILDelayed report. Trees and power poles blown down.
Jul 15, 8:15 PM CDTTSTM WND DMGElmwood, ILSmall outbuilding destroyed. Social media report.
Jul 15, 8:15 PM CDTTSTM WND GST 71Elmwood, IL
Jul 15, 8:15 PM CDTTORNADOMonica, ILEF0, max wind speed 80 mph, length 4.26 miles, width 80 yards. A couple of roofs and trees were damaged in Monica before the tornado tracked east-southeast. It damaged several large trees along the path before dissipating along West Lake Shore Drive south of P
Jul 15, 8:20 PM CDTTORNADO2 N Williamsfield, ILEF1, max wind speed 105 mph, path length 1 mile, max width 150 yards. This short tracked tornado touched down west of North State Route 180 and moved southeast for 1 mile doing significant tree damage along Route 180 and in the field to the east. Many of the t
Jul 15, 8:21 PM CDTTORNADO4 W Dunlap, ILEF1, max wind speed 105 mph, path length 2.38 miles, max width 150 yards. This tornado touched down in a wooded area northwest of the corner of W. Legion Hall Rd. and N. Mendenhall Rd. It moved southeast where it did significant tree damage on 5 different prop
Jul 15, 8:22 PM CDTTSTM WND DMG2 N Canton, ILReport from mPING: 1-inch tree limbs broken; Shingles blown off.
Jul 15, 8:22 PM CDTTSTM WND GST 58Trivoli, IL
Jul 15, 8:22 PM CDTTSTM WND GST 65Canton, ILEstimated 65 mph wind gust with 4-6 inch tree limbs blown down and power outages.
Jul 15, 8:22 PM CDTTORNADO3 S Dunlap, ILEF0, max wind speed 85 mph, path length 2.6 miles, max width 100 yards. Touched down along W. Gun Club Rd. near the intersection with Route 91, damaging several trees. It progressed southeast and damaged homes and trees in the Trail View Estates neighborhood,
Jul 15, 8:25 PM CDTTSTM WND DMG3 Sse Dunlap, ILSignificant damage to siding on house on Crimson Road in Dunlap. Weather station measured wind gust 111 mph.
Jul 15, 8:25 PM CDTTSTM WND GST 1053 S Camp Grove, ILMeasured wind gust 105 mph. Half of corn crib destroyed.
Jul 15, 8:30 PM CDTTSTM WND GST 602 W Bellevue, ILEstimated wind gust 60 mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 3:18 PM CDTSevere Thunderstorm WatchSPC8 hr
Jul 15, 6:53 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3794 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
5.6
Supercell composite
33.4

Open this sounding in Storm Lab

The text

As transmitted.

636 
WFUS53 KILX 160055
TORILX
ILC057-095-123-143-175-160130-
/O.NEW.KILX.TO.W.0028.240716T0055Z-240716T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
755 PM CDT Mon Jul 15 2024

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Northwestern Marshall County in central Illinois...
  Northeastern Fulton County in west central Illinois...
  Stark County in north central Illinois...
  Knox County in west central Illinois...
  Peoria County in central Illinois...

* Until 830 PM CDT.

* At 754 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located
  along a line extending from near Atkinson to near Knoxville, moving
  southeast at 65 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Williamsfield, Victoria, Maquon, and La Fayette around 800 PM CDT.
  Toulon, Farmington, Elmwood, Yates City, Elmira, Laura, and Elmore 
  around 805 PM CDT.
  Wyoming, Osceola, and Brimfield around 810 PM CDT.

Other locations in the path of these tornadic storms include
Princeville, Trivoli, Bradford, Castleton, Peoria, Dunlap, Hanna
City, Glasford, Camp Grove and Edelstein.

This includes the following highways...
 Interstate 474 near mile marker 0.
 Interstate 74 between mile markers 45 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4115 8964 4115 8941 4114 8939 4054 8982
      4050 8989 4047 8989 4046 8990 4082 9041
      4115 9027 4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 0054Z 306DEG 55KT 4136 9007 4085 9030 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

37
2 follow-up statements
570 
WWUS53 KILX 160114
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
814 PM CDT Mon Jul 15 2024

ILC057-095-123-143-175-160130-
/O.CON.KILX.TO.W.0028.000000T0000Z-240716T0130Z/
Marshall-Fulton-Stark-Knox-Peoria-
814 PM CDT Mon Jul 15 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHWESTERN MARSHALL...NORTHEASTERN FULTON...STARK...SOUTHEASTERN
KNOX AND PEORIA COUNTIES...

At 813 PM CDT, tornado producing storms were located along a line
extending from near Elmira to near Fairview, moving southeast at 65
mph.

HAZARD...Damaging tornado.

SOURCE...Emergency management confirmed tornado west of Farmington.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These tornadic storms will be near...
  Canton, Farmington, Elmwood, Princeville, Trivoli, Brimfield, Camp 
  Grove, and Edelstein around 820 PM CDT.
  Peoria, Dunlap, Hanna City, and Glasford around 825 PM CDT.

Other locations impacted by these tornadic storms include Norris,
Jubilee College State Park, Banner, Smithville, Alta, West Jersey,
Monica, Kickapoo, Lawn Ridge, and Dahinda.

This includes the following highways...
 Interstate 474 near mile marker 0.
 Interstate 74 between mile markers 60 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4115 8964 4115 8941 4114 8939 4054 8982
      4050 8989 4047 8989 4046 8990 4074 9028
      4097 9007 4115 8997 4115 8987 4123 8986
      4124 8964
TIME...MOT...LOC 0113Z 314DEG 54KT 4114 8979 4067 9015 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

37
716 
WWUS53 KILX 160130
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
830 PM CDT Mon Jul 15 2024

ILC057-095-123-143-175-160139-
/O.EXP.KILX.TO.W.0028.000000T0000Z-240716T0130Z/
Marshall-Fulton-Stark-Knox-Peoria-
830 PM CDT Mon Jul 15 2024

...THE TORNADO WARNING FOR NORTHWESTERN MARSHALL...NORTHEASTERN
FULTON...STARK...SOUTHEASTERN KNOX AND PEORIA COUNTIES WILL EXPIRE AT
830 PM CDT...

The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However, gusty winds are still possible with
these thunderstorms.

A Tornado Watch remains in effect until 100 AM CDT for central, north
central and west central Illinois.

&&

LAT...LON 4115 8964 4115 8941 4114 8939 4054 8982
      4050 8989 4047 8989 4046 8990 4074 9028
      4097 9007 4115 8997 4115 8987 4123 8986
      4124 8964
TIME...MOT...LOC 0129Z 306DEG 55KT 4100 8953 4053 8989 

$$

37

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 15, 6:46 PM CDT, 1 hour 9 minutes earlier. Its key messages:

  • A cluster of severe thunderstorms will race east-southeastward out of Iowa this evening. Damaging wind gusts in excess of 70mph and isolated tornadoes will be the primary severe weather risks mainly along and north of the I-74 corridor.
  • Back-building thunderstorm cells overnight will lead to a flash flooding risk across parts of central Illinois.
  • Another round of showers and thunderstorms will form Tuesday night...resulting in a risk for flash flooding south of I-70.
Area forecast discussion, Jul 15, 6:46 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
646 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- A cluster of severe thunderstorms will race east-southeastward
  out of Iowa this evening. Damaging wind gusts in excess of 70mph
  and isolated tornadoes will be the primary severe weather risks
  mainly along and north of the I-74 corridor.

- Back-building thunderstorm cells overnight will lead to a flash
  flooding risk across parts of central Illinois.

- Another round of showers and thunderstorms will form Tuesday
  night...resulting in a risk for flash flooding south of I-70.

&&

.SHORT TERM...(Tonight through Tuesday)
Issued at 321 PM CDT Mon Jul 15 2024

A vigorous short-wave trough currently over Minnesota into
northwest Iowa will interact with a highly unstable and moderately
sheared environment to create a cluster of thunderstorms across
central/northern Iowa late this afternoon. These cells will
quickly grow upscale into a severe MCS, which will then race E/SE
across north-central Illinois later this evening. While the exact
track of the system varies somewhat among the CAMs, general
consensus suggests it will focus between the I-80 and I-74
corridors. Given extreme instability as noted by SBCAPEs in excess
of 6000J/kg on the 19z KDVN upper air flight, think damaging wind
gusts of 70-80mph will be likely once a cold pool can be
established. While the primary momentum with this MCS may skirt
the KILX CWA just to the north, the S/SW trailing edge of the
system will provide challenges later this evening into the
overnight hours due to backbuilding cells. With precipitable
water values in excess of 2 inches, the storms will be efficient
rain-makers...and with the propensity for training echoes, think
there is a strong potential for flash flooding. Have therefore
issued a Flood Watch for locations along/north of the I-74
corridor tonight. Thunderstorms will settle southward to I-72 and
points southward late tonight: however, the severe weather risk
will decrease with time.

Scattered showers and thunderstorms will be ongoing during the
day Tuesday as a cold front drops slowly southward into the area.
As the nocturnal LLJ strengthens after dark, another round of
showers and thunderstorms will develop near the sagging boundary
Tuesday evening. Considerable uncertainty still exists as to the
exact corridor of heaviest rainfall, but it appears that it will
be focused south of I-70. Have issued a Flood Watch for Effingham,
Jasper, Crawford, Clay, Richland, and Lawrence counties
accordingly.

Barnes

.LONG TERM...(Wednesday through Next Monday)
Issued at 321 PM CDT Mon Jul 15 2024

Once the front passes, a much cooler/drier airmass will settle
into the Midwest for the middle and end of the week. The coolest
days will be Thursday and Friday when highs may remain in the 70s
and overnight lows dip into the 50s. After that, below normal
temperatures are expected to continue through early next week.

Barnes

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 645 PM CDT Mon Jul 15 2024

A line of severe thunderstorms is poised to sweep across central
Illinois late this evening with severe wind gusts likely
accompanying the strongest portions of this line. Storms are most
likely to be strongest along the I-74 corridor. After the leading
line of storms, additional clusters of storms will form along the
low level jet late this evening and continue several hours as they
slowly sag south across the I-72 corridor. Additional storms are
possible Tuesday during the day, but chances are best they stay
south of the terminals.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

Flood Watch through Tuesday morning for ILZ027>031-037-038-
043>046-055-057.

Flood Watch from Tuesday evening through Wednesday morning for
ILZ066>068-071>073.

&&
Hazardous weather outlook, Jul 15, 2:42 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
242 PM CDT Mon Jul 15 2024

ILZ027>031-036>038-043>046-161945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-De Witt-
Piatt-Champaign-Vermilion-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values this afternoon will range from 105 to 115 degrees.

Another round of thunderstorms is expected beginning this evening.
These storms will be capable of producing damaging winds in excess
of 70 mph, as well as localized flash flooding. An isolated tornado
or two and quarter sized hail is possible within the line of storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will continue on Tuesday. Isolated damaging
wind
gusts and locally heavy rain will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed 9pm to 3am.

Expected storm motion is toward the southeast around 45 to 55 mph.

ILZ040>042-047>057-061-161945-
Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values this afternoon will range from 105 to 110 degrees.

Scattered thunderstorms tonight will bring a risk of damaging winds
and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will continue Tuesday into Tuesday night.
There is some potential for strong to severe storms during this
period, with damaging wind gusts and heavy rain the primary risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed 9pm to 3am.

Expected storm motion is toward the southeast around 45 to 55 mph.

ILZ062-063-066>068-071>073-161945-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Heat indices will peak at 105 to 110 degrees this afternoon.

Thunderstorms are possible after midnight tonight (50 percent
chance). A few storms could be strong with gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions will continue Tuesday, with afternoon heat
index values from 100 to 105 degrees.

Additional thunderstorms are expected Tuesday into early Wednesday.
There is some potential for strong to severe storms during this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Copple

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:37 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Knox, Stark38 min
Jul 15, 8:07 PM CDTSevere Thunderstorm WarningILXFulton, Knox38 min
Jul 15, 8:27 PM CDTSevere Thunderstorm Warning Considerable damage threatILXDeWitt, Fulton, Knox, Logan, McLean, Marshall and 5 more63 min
Jul 15, 8:37 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Logan, Mason, Menard, Schuyler and 1 more38 min
Jul 15, 8:46 PM CDTTornado WarningILXMcLean, Tazewell, Woodford29 min
Jul 15, 9:11 PM CDTSevere Thunderstorm Warning Destructive damage threatILXChampaign, Coles, DeWitt, Douglas, Logan, McLean and 4 more79 min
Jul 15, 9:20 PM CDTSpecial Weather StatementILXCass, Christian, Mason, Menard, Morgan, Sangamon40 min
Jul 15, 9:22 PM CDTTornado WarningILXMcLean23 min
Jul 15, 9:44 PM CDTTornado WarningILXChampaign, Piatt9 min
Jul 15, 9:56 PM CDTSpecial Weather StatementILXChristian, Moultrie, Shelby64 min
Jul 15, 10:06 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, Coles, Douglas, Edgar, Vermilion69 min
Jul 15, 10:33 PM CDTFlash Flood WarningILXFulton, Knox, Mason, Peoria, Tazewell3 hr
Jul 15, 10:34 PM CDTSpecial Weather StatementILXFulton26 min
Jul 15, 10:36 PM CDTSpecial Weather StatementILXMason24 min
Jul 15, 10:48 PM CDTSpecial Weather StatementILXClark, Cumberland, Jasper57 min
Jul 15, 10:59 PM CDTSpecial Weather StatementILXTazewell16 min
Jul 15, 11:08 PM CDTFlash Flood WarningILXLogan, Mason, Peoria, Tazewell5 hr
Jul 15, 11:12 PM CDTSpecial Weather StatementILXMason18 min
Jul 15, 11:15 PM CDTSpecial Weather StatementILXLogan30 min
Jul 15, 11:16 PM CDTSpecial Weather StatementILXEdgar29 min
Jul 15, 11:47 PM CDTSpecial Weather StatementILXClay, Crawford, Jasper, Lawrence, Richland43 min
Jul 16, 1:05 AM CDTFlash Flood WarningILXCass, Christian, DeWitt, Logan, Macon, Mason and 5 more3 hr
Jul 16, 1:27 AM CDTFlash Flood Warning Considerable damage threatILXFulton, Mason8 hr
Jul 16, 2:25 AM CDTRiver Flood WarningILXFulton22 hr
Jul 16, 2:52 AM CDTFlash Flood WarningILXCass, Christian, Effingham, Menard, Morgan, Moultrie and 2 more4 hr
Jul 16, 9:01 AM CDTRiver Flood WarningILXClay, Richland5 days
Jul 16, 9:21 AM CDTAreal Flood AdvisoryILXFulton25 hr

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.